Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

Bleeding from roof of mouth, rectum, abdominal discomfort and bloating. Recently had amoebic dysentery. Help?

Apr 2013
User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2009
Answered : 5665 Questions
Here are my symptoms:

"Bright red blood is pouring from the roof of my mouth and rectum. Recently recovered from amoebic dsyentery. Abdominal discomfort and bloating started about 12 hours ago with occasional acute pain.
Asked by Me , Mon, 6 May 2013     

Thanks Doctor

Yes there is acidity, belching, discomfort and bloating. Although eating seems to settle things.
Yes there is spasmodic abdominal pain and there was fever and vomiting a few weeks ago.
Yes there is general weakness and some joint pain but no skin lesions.

Recently finished a course of metronidazole. No other medication is available for amoebic dysentery in Thailand. Symptoms subsided completely about 3 days ago, bowel was almost constipated. Returned this morning from a 5 day trip to India. Is this a flare up of the old infection (experienced severe stress in India) or a new infection?

If the latter then it has not been cured by a wide range of antibiotic treatments, antispasmodics, probiotics and lastly metronidazole. Was hoping to try Auranofin but not been able to source it in Thailand or India.


I have medical insurance in the UK but not Thailand because this holiday trip has exceeded 3 months. The UK insurance will not treat a condition first treated overseas. What is your advice?
Asked by Me , Mon, 6 May 2013"

Here is my diagnosis.

"There could be possibility of untreated or partially treated amoebic colitis .
You should take complete course against amoebic colitis.
You are afraid regarding colonoscopy, as such there appears to be no risk with this procedure.
Get well soon,
Dr. XXXXXXX Bhargava
Replied by Dr. XXXXXXX Bhargava , Tue, 7 May 2013"

Here is the treatment:

"You should take cefixime along with ofloxacin & ornidazole on written prescription from a local doctor as metronidazole alone is not sufficient."

It has been followed for 10 days ie 4 medications concurrently. The symptoms persist. I have run out of lomotil and immodium does not work. The only thing that prevents spasm is marihuana smoked once per day. I am currently in Thailand where it is illegal. The police can demand an on the spot urine test. What should I do?
Posted Wed, 5 Jun 2013 in Infections
Answered by Dr. Ivan R. Rommstein 11 hours later

Thank you for your query.

I went through the details provide diligently. In my opinion first you need to evaluate if amoeba infection in your colon persists. A simple stool analysis will confirm this. Further the symptoms can be caused by excessive use of antibiotics. Therefore stool tests will guide us better.

Also if your symptoms are resistant to metronidazole and ornidazole+ofloxacin (which is really rare) it should be combined with lumenal amebicides such as diloxanide furoate or Paromomycin; but as I said you need to confirm the diagnosis of amoebic dysentery first.

Auranofin cant be found in most countries in the world.

Secondly, the most important for you now is to prevent dehydratation by taking lots of fluids, fruit and high fibre vegetables. There is no need to use excessively antispasmodic and antidiarrhetic drugs as it won't treat the cause and it is better not to suppress diarrheas.

Of course, you shouldn't use marihuana for this, especially in thailand. But it has only symptomatic effect too.

So try to find some lumenal amebicide and combine this with metronidazole again. When you kill amoebas your symptoms will subside. So rest, don't travel, drink enough fluids, take vitamins A,C, E for immunity and I am sure you will feel better.

Hope this answers your query. Let me know if you need clarifications.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor